Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 175, NWS Lubbock, TX

June 14, 2016Cottle County, King County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 14, 2016, 8:21 PM CDT for Cottle County, King County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2016, 8:21 PM CDT (01:21 UTC)
Expired
Jun 14, 2016, 9:15 PM CDT
In force
54 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cottle County, TX, King County, TX

The radar

The Altus AFB radar (KFDR), 127 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 5:51 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3768 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WUUS54 KLUB 150121
SVRLUB
TXC101-269-150215-
/O.NEW.KLUB.SV.W.0175.160615T0121Z-160615T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
821 PM CDT TUE JUN 14 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COTTLE COUNTY IN NORTHWESTERN TEXAS...
  NORTHERN KING COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 915 PM CDT

* AT 821 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GROW...OR 11
  MILES SOUTH OF PADUCAH...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GROW...FINNEY AND CHALK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR NORTHWESTERN
TEXAS.

LAT...LON 3377 10044 3396 10036 3394 10005 3384 10005
      3383 10000 3357 9999
TIME...MOT...LOC 0121Z 300DEG 17KT 3385 10034 

HAIL...1.50IN
WIND...60MPH
 
$$

01
2 follow-up statements
110 
WWUS54 KLUB 150151
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
851 PM CDT TUE JUN 14 2016

TXC101-269-150215-
/O.CON.KLUB.SV.W.0175.000000T0000Z-160615T0215Z/
COTTLE TX-KING TX-
851 PM CDT TUE JUN 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN COTTLE AND NORTHEASTERN KING COUNTIES...

AT 851 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GROW...OR 12
MILES NORTHEAST OF GUTHRIE...MOVING SOUTHEAST AT 20 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GROW AND CHALK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR NORTHWESTERN
TEXAS.

LAT...LON 3374 10037 3395 10029 3394 10005 3384 10005
      3383 10000 3357 9999
TIME...MOT...LOC 0151Z 300DEG 17KT 3378 10019 

HAIL...1.50IN
WIND...60MPH
 
$$

01
969 
WWUS54 KLUB 150202
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
902 PM CDT TUE JUN 14 2016

TXC101-269-150215-
/O.CON.KLUB.SV.W.0175.000000T0000Z-160615T0215Z/
COTTLE TX-KING TX-
902 PM CDT TUE JUN 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN COTTLE AND NORTHEASTERN KING COUNTIES...

AT 902 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GROW...OR 12
MILES NORTHEAST OF GUTHRIE...MOVING SOUTHEAST AT 15 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CHALK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR NORTHWESTERN
TEXAS.

LAT...LON 3371 10030 3394 10023 3393 10005 3384 10005
      3383 10000 3365 9999
TIME...MOT...LOC 0202Z 300DEG 11KT 3378 10020 

HAIL...1.50IN
WIND...60MPH
 
$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:41 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 14, 6:41 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
641 PM CDT TUE JUN 14 2016

.AVIATION...
Isolated thunderstorms in the vicinity of KCDS should pass within
the first hour or two of the TAF period. Otherwise expecting VFR
conditions overnight. Small chance for development of fog again
Wednesday morning near KLBB and KPVW. Have left mention out, and
will monitor for later forecasts.

&&

.PREV DISCUSSION... /issued 331 PM CDT TUE JUN 14 2016/

SHORT TERM...
230 Radar and WTXM observations show a pretty well-defined wind
shift/dryline running from east of Tulia, to west of Roaring
Springs, then back southwest to between Tahoka and Brownfield. In
the past 1/2 hour, this boundary has been nearly stationary, with a
hint of a mesoscale cyclonic circulation over the central South
Plains and backed winds in the Caprock Canyons area. Despite being
tempted to pull PoPs back a bit farther to the west where the
boundary is located, we will maintain them across the eastern and
southern Rolling Plains where deeper moisture is present per
RAP/cumulus field. The latest high-res model guidance is still
suggesting isolated t-storm development within the next several
hours to the east of the dryline. The current temp/dewpoint at
Aspermont is 92 over 73. Not only is this resulting in sultry
conditions - Heat Index of 102F -but also stronger MLCAPE than
previously indicated with MLCAPES estimated in the 3000 to 4000 J/kg
range. Large hail and damaging wind gusts will be a threat with any
storms that develop, along with locally heavy rainfall. With the
lack of upper-level support, storms should die off before midnight
across the forecast area, leaving a warm and muggy night for most as
the dryline retreats back northwest through all but the far western
South Plains and far southwest Texas Panhandle.

On Thursday, A weak shortwave trough will advance from California
into the southern Rockies. Model guidance is showing some jet energy
approaching the region from the southwest during the day. Some lift
with this modest jet combined with strong daytime heating is
expected to produce some afternoon t-storm activity. Current
indications are that storms will develop and expand from southeast
New Mexico and the western Permian basin into the southern and
central South Plains, with some uncertainty for far north and east
the activity will progress. Forecast soundings suggest that the
storms will likely be on the dry side of the moisture gradient, with
less CAPE to work with and a lower severe threat. However, the high-
based activity may pose a strong wind threat with dry microburst-
type downdrafts. Also, if the storms continue into early evening
when the dryline retreats some and the low-level jet increases,
there may be a window for a severe storm or two with a hail and wind
threat.  The other story will be the hot temperatures, with highs in
the upper 90s to about 103 expected across the forecast area.

LONG TERM...
Shortwave ridging will keep warm weather in place late Wednesday,
but high res models are continuing trend of initiating thunderstorms
in SW-NE axis with chance pops (scattered storms) across much of the
South Plains...this apparently along mid level moist axis and
western edge of greater instability. Mostly dry beginning
Thursday although believe cannot rule out an isolated
storm...but will keep pops below mention at this time with rising
heights and increasing subsidence.

Hot and dry late this week, through the weekend, and into next
week. Friday appears to be the day that 500 mb heights will really
increase putting an end to even the most isolated of storms.
Guidance has been advertising well above normal temperatures...and
see no reason to doubt that. Upper ridge increases in strength
further by Saturday...to 596 dm or higher...centered over New
Mexico...and with weak N/NE mid upper flow...temps likely meet or
exceed the 100 degree mark. Not entirely sure why blended
temps/model guidance backs down on temps Sunday and Monday, but
even if we see slightly cooler readings, we are still looking at
temps in the 95-100 degree range. Not too confident with solutions
out beyond a week...but GFS moves ridge to Miss Valley by mid week
next week with some return moisture possible on back (west) side
of upper high pressure. Otherwise summertime heat will continue.
Forecast heat indices were several degrees below 110-115 values
needed for heat advisory or heat warning off the Caprock. James

&&

.LUB Watches/Warnings/Advisories...
None.
&&

07
Hazardous weather outlook, Jun 14, 11:40 AM CDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1140 AM CDT TUE JUN 14 2016

TXZ021>044-151645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1140 AM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING ACROSS THE SOUTHERN AND EASTERN ROLLING PLAINS...MAINLY
TO THE SOUTH AND EAST OF A LINE FROM LAKE ALAN HENRY TO PADUCAH.
ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL UP
TO GOLFBALL SIZE AND SEVERE DOWNBURST WINDS TO AROUND 65 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY
AFTERNOON AND EVENING ACROSS MOST OF THE OUTLOOK AREA. THE OVERALL
SEVERE THREAT WILL BE LOW, BUT A STRONGER STORM OR TWO MAY BRING
AN ISOLATED THREAT OF LARGE HAIL AND SEVERE WIND GUSTS. NO SEVERE
WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND
EVENING IN THE SOUTHERN AND EASTERN ROLLING PLAINS.

In the hours before

Local storm report, Jun 14, 7:42 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
742 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             4 NNW GROW              33.86N 100.32W
06/14/2016  E1.25 INCH       COTTLE             TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1600234

RCB

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:06 PM CDTSevere Thunderstorm WarningLUBCottle, King39 min
Jun 14, 7:20 PM CDTSevere Thunderstorm WarningLUBCottle, Motley25 min
Jun 14, 7:39 PM CDTSevere Thunderstorm WarningLUBCottle, King51 min
Jun 14, 9:13 PM CDTSevere Thunderstorm WarningLUBCottle, King32 min
Jun 15, 4:25 PM CDTSpecial Weather StatementLUBHall35 min
Jun 15, 4:33 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall57 min
Jun 15, 4:49 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Swisher56 min
Jun 15, 5:00 PM CDTAreal Flood AdvisoryLUBHall2 hr
Jun 15, 5:18 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley27 min
Jun 15, 5:29 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall61 min
Jun 15, 5:43 PM CDTSevere Thunderstorm WarningLUBHockley32 min
Jun 15, 6:16 PM CDTSpecial Weather StatementLUBHockley44 min
Jun 15, 6:16 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall59 min
Jun 15, 6:25 PM CDTFlash Flood WarningLUBHall2 hr
Jun 15, 6:47 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lubbock28 min
Jun 15, 6:51 PM CDTSevere Thunderstorm WarningLUBHale, Lamb24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.